Texas, 2024

Flash Flooding and Damaging Wind in Texas, July 21 to 23, 2024

July 21 to 23, 2024 · NWS FWD · 4 events in 3 counties and zones

S. and a stalled front over Central Texas combined to generated scattered showers and thunderstorms July 21 through July 23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper trough draped across the central and eastern U.S. and a stalled front over Central Texas combined to generated scattered showers and thunderstorms July 21 through July 23. Most of the storms remained sub-severe, but a few generated heavy rain and flash flooding in some locations, and one storm produced a damaging microburst in Hood County on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 21, 6:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 6:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
736 PM CDT Sun Jul 21 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:
Minor adjustments were made to the previous forecast to account
for the latest radar and model trends. These trends include a
drier forecast across North Texas tomorrow afternoon as most
guidance suggest the bulk of the rain will remain across Central
Texas. In addition, tomorrow's high temperatures were lowered a
few degrees across Central Texas where thick clouds and
precipitation will keep insolation to a minimum.

Aside from those changes, the rest of the forecast remains widely
unchanged. A few storms are ongoing across the region at this
time, however, severe weather is not expected. Gusty winds and
lightning will be the primary hazards. Precipitation should
diminish in coverage closer to sunset, however, we'll keep a 20%
chance of rain across parts of North Texas through the night as a
weak front slowly moves into our region.

Hernandez

Previous Discussion:
/Through Monday/

A shortwave trough will continue to spur additional rounds of
showers and thunderstorms across the region through this evening.
Given a lack of stronger forcing and deep layer shear, the severe
weather threat will remain low with locally heavy rain and
lightning still expected to be the primary hazards. However, gusty
winds can't be ruled out with any of the stronger storms,
especially those that develop across our western zones where
instability is maximized. Convective activity should decrease some
this evening, but a weak front will be approaching the region
with the shortwave remaining overhead. Therefore, some
broad brushed 20-30% PoPs were maintained overnight.

The cold front will arrive late tonight into early Monday morning,
bringing a weak north/northeast wind shift to much of the region.
Showers and thunderstorms are expected to develop with the
arrival of the front, but there is still some uncertainty in the
northern extent of this development. Coverage will likely remain
fairly scattered across North Texas (if storms develop this far
north), with many locations missing out on rain entirely. The
highest coverage will be across Central Texas where widespread
showers and thunderstorms are likely to develop within a plume of
rich Gulf moisture. With PW values in excess of 2" (well above
90th percentile climatological values), heavy rain will be the
primary concern with this activity. Dense cloud cover will blanket
much of the region throughout the day, keeping temperatures in
the 80s. Areas that see persistent rain will likely remain in the
70s.

Barnes

&&

.LONG TERM... /Issued 216 PM CDT Sun Jul 21 2024/
Update:
The overall synoptic (large scale) pattern changes very little
beyond the early week period with an upper ridge prevailing over
the western U.S. while upper troughing persists over the central
and eastern CONUS. Slow storm motions and precipitable water
values exceeding 2 inches could lead to emerging or re-emerging
flood concerns mid to late week, particularly across Central and
East Texas. Overall, I did not stray far from the previously
discussed forecast trends. See below for more details.

12

Previous Discussion:
/Tuesday Through Saturday/

Mid-latitude troughing will dig into the Lone Star State on
Tuesday, and the mid-level trough axis will remain anchored over
us into the upcoming weekend. This will mean a protracted period
of unsettled weather with below normal temperatures and daily rain
chances. Despite minimal inhibition regionwide, the orientation of
the trough will focus the highest and most persistent rain chances
across Central and East Texas. These areas will benefit from the
richest moisture flux and the more favorable forcing for ascent.
The result will be a sharp gradient in rainfall amounts over the
course of the week, from scant totals in our northwest to
potential flooding in Central Texas.

As the showers and storms will be largely diurnally driven, cloud
cover during the daylight hours will likely keep Central and East
Texas below 90F into the upcoming weekend. With considerable
rainfall, some locations could experience a day with temperatures
peaking in the 70s. But after an unseasonably cloudy day on
Monday, the sun will return Tuesday to much of North Texas where
sunshine will outpace cloud cover the remainder of the week. While
still below normal, high temperatures will be in the low to mid
90s across much of North Texas from Wednesday into the upcoming
weekend.

25

.CLIMATE...

Our current forecast keeps Waco's temperatures below 90F for 5
consecutive days. During the latter half of July, this has only
happened once before (July 21-25, 1938).

Killeen had a rainy stretch of 6 consecutive days below 90F in
late July 2007. Our current forecast, which has highs in the 80s
Monday through Saturday, would match that streak.

&&

.AVIATION... /NEW/
/00Z TAFs/

Concerns...Storms this evening in the vicinity of North Texas
airports. Reduced ceilings tomorrow morning. Additional storms
across Central Texas tomorrow afternoon.

A few storms have developed within the D10 airspace this evening,
however, they remain outside of 10SM from all North Texas TAF
sites. The expectation is for storms to remain fairly isolated
across the DFW Metroplex, thus, VCTS will remain in the forecast
through 03Z.

Beyond 03Z, storm chances shift to the the UKW cornerpost, mainly
outside of D10. Direct impacts to area airports are not expected.
As we head into tomorrow morning, a cold front will lead to a wind
direction change, ushering in light northerly winds at 10Z in
North Texas and 11Z at KACT. Behind the weak front, MVFR will
settle in for a few hours through the morning before ceiling
heights return to VFR by the afternoon.

The bulk of the precipitation tomorrow afternoon is expected
across Central Texas. VCTS has been added to the KACT TAF beyond
21Z. The exact placement of the widespread showers and storms will
depend on the location of the front, therefore, a period of TSRA
may be added in subsequent forecasts should the front stall near
KACT.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  89  72  89  73 /  30  20  20  30  10
Waco                72  85  71  86  71 /  20  60  50  60  30
Paris               70  86  69  86  69 /  40  40  20  30  10
Denton              70  89  68  90  70 /  40  20  20  30  10
McKinney            71  88  70  89  71 /  30  20  20  30  10
Dallas              74  89  73  89  73 /  30  20  20  30  10
Terrell             71  89  70  87  70 /  20  40  30  40  20
Corsicana           73  87  73  88  72 /  20  60  50  60  30
Temple              72  86  69  86  69 /  20  70  60  70  30
Mineral Wells       70  88  68  90  69 /  30  20  20  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 21, 5:49 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
649 PM CDT Sun Jul 21 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
649 PM CDT Sun Jul 21 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Evening and Tonight.
A few thunderstorms will continue across North and Central Texas
today and tonight. Gusty winds and lightning will be the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daily thunderstorm chances will persist through the week. Heavy
rainfall will be the primary concern, the cumulative effect of which
could result in flooding, particularly across Central Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Dallas/Ft Worth radar (KFWS), 58 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hood

When
July 21, 9:00 PM CST
Where
Hood County, 2.32 mi NNW of Hill City to 4.44 mi SSW of Tolar
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.359, -97.869

A microburst knocked down and split trees south and southwest of Tolar. A barn and storage container were also damaged.

Flash Flood, Dallas

When
July 22, 5:30 AM CST to 7:30 AM CST
Where
Dallas County, 3.5 mi N of Reinhardt to 3.3 mi N of Reinhardt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.870, -96.670

Local news stations reported 2 to 3 cars stranded due to high water near a construction zone on Interstate 635 and Garland Road in northeast Dallas. Two lanes were completely flooded.

Flash Flood, Grayson

When
July 23, 12:31 PM CST to 3:00 PM CST
Where
Grayson County, 3.26 mi SSE of (F39)sherman-Denison to 2.18 mi SSE of (F39)sherman-Denison
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.680, -96.640

Sherman PD reported flooding on FM 1417 on the west side of Sherman.

Flash Flood, Grayson

When
July 23, 12:53 PM CST to 3:00 PM CST
Where
Grayson County, 2.46 mi WNW of Sherman Muni Arpt to 2.79 mi WNW of Sherman Muni Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.643, -96.620

Flooding was reported in Sherman on Ricketts Street and Washington Street near Post Oak Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206015, 1204425, 1204430, 1204440.